Minnesota, 2014

Hail and Damaging Winds in Minnesota, September 20, 2014

September 20, 2014 · NWS ARX · 7 events in 2 counties and zones

A line of severe storms developed during the late afternoon and early evening of September 20th ahead of cold front that was moving across southeast Minnesota. Strong winds from these storms damaged trees in Austin (Mower County), Ostrander (Fillmore County) and Cherry Grove (Fillmore County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe storms developed during the late afternoon and early evening of September 20th ahead of cold front that was moving across southeast Minnesota. Strong winds from these storms damaged trees in Austin (Mower County), Ostrander (Fillmore County) and Cherry Grove (Fillmore County). These storms also dropped quarter sized hail in Ostrander and Cherry Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 5:12 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 20, 5:12 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SAT SEP 20 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM CDT SAT SEP 20 2014

MAIN CONCERN IS AREA OF CONVECTION MOVING THROUGH THIS EVENING WITH
SEVERE POTENTIAL.

WATER VAPOR THIS AFTERNOON SHOWING A VERY COMPACT/STRONG MID-LEVEL
CYCLONIC CIRCULATION MOVING THROUGH SOUTHERN MANITOBA INTO THE
DAKOTAS. IN RESPONSE TO THIS FEATURE...RADAR MOSAIC SHOWING A FAIRLY
INTENSE BAND OF SHOWERS AND THUNDERSTORMS WITH THIS WAVE EXTENDING N-
S ACROSS NORTHERN MN MOVING EAST-SOUTHEAST AT 40KT. WITH THIS
MOVEMENT...EXTRAPOLATION BRINGS THIS CONVECTION INTO NORTHWESTERN
PORTIONS OF OUR FORECAST AREA //SOUTHEAST MN INTO WEST CENTRAL WI//
BY 7 PM. MESOWRF MODELS IN GOOD AGREEMENT WITH THIS ASSESSMENT AS
WELL. THIS CONVECTION HAS A LOT OF DYNAMICS TO WORK WITH SUCH AS
STRONG 850-300MB PV-ADVECTION AND LIFT IN LEFT EXIT REGION OF 130KT
300MB JET. RAP/NAM NOT SHOWING A LOT OF MUCAPE...BUT SHEAR DYNAMICS
OF THE WAVE WILL PRODUCE PLENTY OF LIFT FOR STORMS. ALSO NOTED WAS 0-
3KM BULK SHEAR IN THE 30-35KT RANGE. SO...EXPECTING SOME FAIRLY
INTENSE/POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING //MAINLY
IN THE 7-10 PM TIME FRAME// WITH A DAMAGING WIND THREAT ALONG WITH
SOME HAIL. IT APPEARS THE BEST DYNAMICS FOR HIGHEST SEVERE THREAT
WILL BE NORTH OF I-90. EXPECTING MOST OF THE ACTIVITY TO MOVE OUT OF
THE AREA BY MIDNIGHT.

AS THIS WAVE DIVES INTO THE GREAT LAKES REGION AFTER MIDNIGHT... A
TRAILING TROUGH ROTATES SOUTHWARD ACROSS THE AREA OVERNIGHT INTO
SUNDAY AND IS EXPECTED TO PRODUCE SCATTERED SHOWERS. BY LATER SUNDAY
AFTERNOON...MODELS INDICATING FAIRLY STRONG SUBSIDENCE AS HEIGHT
START TO BUILD IN FROM THE WEST. THIS SHOULD SHUT DOWN THE SHOWER
ACTIVITY. OTHERWISE...LOOK OR LOWS TONIGHT IN THE UPPER 40S ACROSS
NORTH CENTRAL WI TO THE LOWER 40S ACROSS THE REST OF THE FORECAST
AREA. HIGHS ON SUNDAY EXPECTED TO TOP OFF IN THE LOWER TO MIDDLE 60S.

HIGH PRESSURE BUILDS OVERHEAD SUNDAY NIGHT FOR CLEARING SKIES AND
LIGHT WINDS. THIS WILL LEAD TO GOOD RADIATIONAL COOLING CONDITIONS.
WITH A FAIRLY DAMP LOWER BOUNDARY LAYER FROM RECENT RAINS...
EXPECTING AREAS OF FOG TO FORM...SOME OF WHICH COULD BE LOCALLY
DENSE. THIS WILL ESPECIALLY TRUE IN THE RIVER VALLEYS AND THE
CRANBERRY BOG COUNTRY OF CENTRAL WI. PLAN ON LOW TEMPERATURES SUNDAY
NIGHT IN THE MIDDLE/UPPER 30S ACROSS CENTRAL WI...AND IN THE 40S
ELSEWHERE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 302 PM CDT SAT SEP 20 2014

HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FOR MONDAY
THROUGH TUESDAY FOR A QUIET/DRY PERIOD. PLAN ON MONDAY NIGHT LOWS IN
THE 40S WITH HIGHS MONDAY/TUESDAY IN THE UPPER 60S/LOWER 70S.

LATEST GFS/ECMWF STILL SHOWING A TROUGH OF LOW PRESSURE EJECTING OUT
OF THE INTERMOUNTAIN WEST...REACHING THE UPPER MISSISSIPPI RIVER
VALLEY REGION BY LATE TUESDAY NIGHT THEN LINGERING THROUGH WEDNESDAY
NIGHT. THIS IS EXPECTED TO FUEL A FEW SHOWERS/POSSIBLY A
THUNDERSTORM OR TWO. OTHERWISE...PLAN ON TEMPERATURES IN THE
LOWER/MIDDLE 70S FOR HIGHS WEDNESDAY.

FOR THE PERIOD FRIDAY THROUGH SATURDAY...THE GFS AND EC SHOW THE
TROUGH EITHER RETROGRADING BACK INTO THE SOUTHWEST CONUS OR
WEAKENING...LEAVING OUR AREA UNDER A RIDGE. THIS LOOKS TO GIVE THE
AREA AN EXTENDED PERIOD OF PLEASANT/DRY EARLY FALL CONDITIONS. LOOKS
LIKE HIGHS WILL BE IN THE 70S WITH LOWS IN THE 50S. IF THE ECMWF
PANS OUT WITH ITS STRONGER RIDGE SOLUTION...HIGHS COULD REACH THE
LOWER 80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 612 PM CDT SAT SEP 20 2014

LINE OF STORMS MOVING QUICKLY SOUTHEAST IS EXPECTED TO HIT BOTH
TAF SITES THIS EVENING. SHOULD BE THROUGH KRST BY 02Z AND KLSE BY
03Z AND IS EXPECTED TO BRING A PERIOD OF MVFR TO IFR CONDITIONS
WITH SOME GUSTY WINDS. SHOULD BE A PERIOD OF VFR BEHIND THE STORMS
BEFORE SOME LOW LEVEL MOISTURE SPREADS IN OVERNIGHT FOR A RETURN
OF MVFR CEILINGS. BASED ON THE 20.18Z NAM...THESE CEILINGS SHOULD
REMAIN THROUGH MUCH OF SUNDAY MORNING BEFORE LIFTING BACK UP TO
VFR. COULD BE SOME LINGERING SHOWERS AROUND SUNDAY MORNING INTO
THE EARLY AFTERNOON AS WELL AS YET ANOTHER SHORT WAVE TROUGH
ROTATES ACROSS THE UPPER MIDWEST. BEST COVERAGE OF THESE SHOULD BE
MORE OVER CENTRAL WISCONSIN...SO FOR NOW WILL NOT INCLUDE A VCSH.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
Hazardous weather outlook, Sep 20, 4:55 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT SAT SEP 20 2014

IAZ029-030-WIZ017-029-034-042>044-055-061-211100-
FAYETTE-CLAYTON-TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
GRANT-
555 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL TRACK ACROSS THE AREA
THIS EVENING...LINGERING ALONG AND EAST OF INTERSTATE 94
OVERNIGHT. A FEW OF THE EVENING STORMS WILL BE CAPABLE OF WIND
GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. LIGHTNING IS THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ032-033-041-053-054-
211100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-
555 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE AREA THIS
EVENING...EXITING EAST BEFORE MIDNIGHT. STRONG TO ISOLATED SEVERE
STORMS ARE EXPECTED...MAINLY IN A 6 TO 10 PM WINDOW. DAMAGING
WINDS ARE THE MAIN THREAT. HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. LIGHTNING IS THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS WILL BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, Sep 20, 4:03 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT SAT SEP 20 2014

MNZ079-086>088-094-095-WIZ032-210015-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN
503 PM CDT SAT SEP 20 2014

...THUNDERSTORMS APPROACHING...

SHOWERS AND THUNDERSTORMS WILL PUSH IN FROM THE NORTHWEST EARLY
THIS EVENING...MOSTLY IN THE 630 TO 830 PM TIME FRAME. SOME OF
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...KNOCKING
DOWN TREES AND BRANCHES.

RESIDENTS SHOULD BE PREPARED TO TAKE COVER AS THE STORMS
APPROACH. WINDS AT LEAST 30 TO 40 MPH ARE LIKELY...BUT
STRONGER...DAMAGING WINDS ARE POSSIBLE.

RIECK

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Mower

When
September 20, 5:27 PM CST
Where
Mower County, 2.04 mi SE of Dexter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.700, -92.690

Thunderstorm Wind, Mower

When
September 20, 5:48 PM CST
Where
Mower County, 0.85 mi SE of Mapleview
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
43.670, -92.970

A 12 inch diameter tree branch was snapped off by high winds in Austin.

Hail, Mower

When
September 20, 5:55 PM CST
Where
Mower County, 2.04 mi SE of Dexter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.700, -92.690

Hail, Fillmore

When
September 20, 5:57 PM CST
Where
Fillmore County, 0.69 mi S of Ostrander
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.610, -92.430

Quarter sized hail fell in Ostrander.

Thunderstorm Wind, Fillmore

When
September 20, 5:57 PM CST
Where
Fillmore County, 0.69 mi S of Ostrander
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.610, -92.430

In Ostrander, 6 inch diameter trees branches were snapped off by high winds.

Thunderstorm Wind, Fillmore

When
September 20, 6:10 PM CST
Where
Fillmore County, Cherry Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.580, -92.280

An estimated 60 mph wind gust occurred in Cherry Grove that blew down numerous trees.

Hail, Fillmore

When
September 20, 6:11 PM CST
Where
Fillmore County, Cherry Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.580, -92.280

Nickel to quarter sized hail fell in Cherry Grove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540620, 540614, 540615, 540616, 540617, 540618, 540619.